Why Are Yeast Infections (Thrush) Common When Taking Antibiotics?

If you have to take antibiotics for a bacterial infection do you notice that you typically develop a yeast infection (thrush) at the same time? Have you ever wondered "Why do I get thrush when I am on antibiotics?" Well the question is easy to answer.

Candida albicans is the causative agent of thrush. It is a yeast which resides naturally on the body of abour 80-90% of people in areas such as the vagina, the mouth, the gut and the skin. The growth of Candida albicans is normally suppressed by other normal flora found on the body such as Lactobacillus in the vagina and E. coli in the gut. Normal flora on the body compete for space and nutrients and excrete toxic metabolites which inhibit the growth of pathogenic microorganisms. Lactobacillus which lives normally in the vagina helps to maintain an acid pH which is needed to for the health of the vagina. An acid pH is also required for fertilization to takes place.

If you take antibiotics for a bacterial infection, the normal bacterial flora such as the Lactobacillus is also killed off by the antibiotic and the normal balance of the body is affected. Yeasts however are resistant to bacterial antibiotics, ie they are not affected by them and this allows the yeast, Candida albicans, to overgrow and cause the symptoms associated with thrush.

It is wise to ask the question "Why do I get thrush when I am on antibiotics?" but it is probably more important to ask, "How can I prevent thrush when I am on antibiotics?" The answer to this question is probably more complicated but there are a few things you can do to prevent thrush if you are on antibiotics.

– Only take antibiotics when absolutely necessary and take the full course as prescribed.

– Use narrow spectrum antibiotics where possible

– When on antibiotics use antifungal creams such as Canesten as a prophylactic. A prophylactic is something that is taken to prevent an infection from developing.

– When on antibiotics use a natural remedy such as garlic as a prophylactic to prevent yeast overgrowth.

– When you have to take antibiotics it is recommended that you also take probiotics (such as yoghurt) each day. Probiotics replace the Lactobacillus which has been filled off by the antibiotic. It is important to note that the bacterial probiotics may also be killed off by the antibiotic, so it is advisable to continue the probiotic after you have completed the antibiotic therapy.

– An alternative probiotic is Saccharomyces which is a non pathogenic genus of yeast used as brewer's yeast and baker's yeast. Saccharomyces is not filled off by the antibiotic and competes with Candida albicans for space and nutrients preventing it from overgrowing and causing symptoms. Saccharomyces is completely eradicated from the body once you stop taking it.

If your doctor prescribes an antibiotic ask the question; Is there an alternative to the antibiotic? Is this a broad spectrum or narrow spectrum antibiotic? and if the antibiotic is absolutely necessary use some sort of prophylactic measure to prevent the over growth of Candida albicans.